Alert archive / Wyoming / High Wind Watches in 2016
High Wind Watch 15, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Jul 10, 2016, 1:42 PM MDT for 5 counties in Wyoming. It took effect at Jul 11, 2016, 9:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jul 10, 2016, 1:42 PM MDT (19:42 UTC)
- In effect from
- Jul 11, 2016, 9:00 AM MDT
- Expired
- Jul 11, 2016, 2:38 AM MDT
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Converse County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 109 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.7 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3562 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
723 WWUS75 KCYS 101942 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 142 PM MDT SUN JUL 10 2016 ...WIDESPREAD STRONG WINDS POSSIBLE ON MONDAY... .AN UNUSUALLY STRONG SPRING LIKE STORM SYSTEM IS EXPECTED TO TRACK ACROSS THE CENTRAL ROCKIES ON MONDAY. WINDS WILL BEGIN TO INCREASE ON MONDAY MORNING BEHIND A COLD FRONT MOVING RAPIDLY EASTWARD OVER SOUTHEAST WYOMING...BECOMING STRONG DURING THE AFTERNOON. THERE IS POTENTIAL FOR WIDESPREAD WIND GUSTS IN EXCESS OF 55 MPH. WINDS ARE EXPECTED TO SUBSIDE BY EARLY MONDAY EVENING. WYZ101-104>107-109-110-115>118-110745- /O.NEW.KCYS.HW.A.0015.160711T1500Z-160712T0000Z/ CONVERSE COUNTY LOWER ELEVATIONS-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-LARAMIE VALLEY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- INCLUDING THE CITIES OF...BILL...DOUGLAS...DEER CREEK... GLENROCK...SEMINOE DAM...MEDICINE BOW...SHIRLEY BASIN... BORDEAUX...WHEATLAND...GUERNSEY...RAWLINS...ARLINGTON... ELK MOUNTAIN...BOSLER...LARAMIE...BUFORD...PUMPKIN VINE... VEDAUWOO...WHITAKER...FEDERAL...HORSE CREEK...CHEYENNE 142 PM MDT SUN JUL 10 2016 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON. * TIMING...9 AM MONDAY MORNING UNTIL 6 PM MONDAY EVENING. * WINDS...WEST 30 T0 40 MPH WITH OCCASIONAL GUSTS TO 60 MPH. * IMPACTS...MAINLY TO TRANSPORTATION. SIGNIFICANT IMPACTS TO LIGHT WEIGHT AND HIGH PROFILE VEHICLES...WITH POTENTIAL FOR BLOW OVERS ESPECIALLY ON NORTH TO SOUTH ORIENTED ROADS. LOOSE OBJECTS COULD BLOW AROUND AND BECOME HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ HAMMER
2 follow-up statements
642 WWUS75 KCYS 110532 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 1132 PM MDT SUN JUL 10 2016 ...WIDESPREAD STRONG WINDS POSSIBLE ON MONDAY... .AN UNUSUALLY STRONG SPRING LIKE STORM SYSTEM IS EXPECTED TO TRACK ACROSS THE CENTRAL ROCKIES ON MONDAY. WINDS WILL BEGIN TO INCREASE EARLY MONDAY MORNING BEHIND A COLD FRONT MOVING RAPIDLY EASTWARD OVER SOUTHEAST WYOMING...BECOMING STRONG DURING THE AFTERNOON. THERE IS POTENTIAL FOR WIDESPREAD WIND GUSTS IN EXCESS OF 55 MPH. WINDS ARE EXPECTED TO SUBSIDE BY EARLY MONDAY EVENING. WYZ101-104>107-109-110-115>118-111400- /O.CON.KCYS.HW.A.0015.160711T1500Z-160712T0000Z/ CONVERSE COUNTY LOWER ELEVATIONS-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-LARAMIE VALLEY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- INCLUDING THE CITIES OF...BILL...DOUGLAS...DEER CREEK... GLENROCK...SEMINOE DAM...MEDICINE BOW...SHIRLEY BASIN... BORDEAUX...WHEATLAND...GUERNSEY...RAWLINS...ARLINGTON... ELK MOUNTAIN...BOSLER...LARAMIE...BUFORD...PUMPKIN VINE... VEDAUWOO...WHITAKER...FEDERAL...HORSE CREEK...CHEYENNE 1132 PM MDT SUN JUL 10 2016 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 9 AM MDT MONDAY THROUGH MONDAY AFTERNOON... * TIMING...9 AM MONDAY MORNING UNTIL 6 PM MONDAY EVENING. * WINDS...WEST 30 T0 40 MPH WITH OCCASIONAL GUSTS TO 60 MPH. * IMPACTS...MAINLY TO TRANSPORTATION. SIGNIFICANT IMPACTS TO LIGHT WEIGHT AND HIGH PROFILE VEHICLES...WITH POTENTIAL FOR BLOW OVERS ESPECIALLY ON NORTH TO SOUTH ORIENTED ROADS. LOOSE OBJECTS COULD BLOW AROUND AND BECOME HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
795 WWUS75 KCYS 110838 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 238 AM MDT MON JUL 11 2016 ...WIDESPREAD STRONG WINDS LATE THIS MORNING THROUGH AFTERNOON... .AN UNUSUALLY STRONG SPRING LIKE STORM SYSTEM WILL TRACK ACROSS NORTHERN WYOMING AND MONTANA TODAY. WINDS WILL REALLY BEGIN TO INCREASE LATE THIS MORNING WITH GUSTS TO 60 MPH OVER PORTIONS OF SOUTHEAST WYOMING THROUGH THE EARLY AFTERNOON. GUSTS TO 45 MPH WILL BE POSSIBLE OVER THE NORTHERN NEBRASKA PANHANDLE. THE WINDS WILL DECREASE BY EARLY EVENING. WYZ101-104-109-118-110945- /O.CAN.KCYS.HW.A.0015.160711T1500Z-160712T0000Z/ CONVERSE COUNTY LOWER ELEVATIONS-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- CENTRAL CARBON COUNTY-CENTRAL LARAMIE COUNTY- INCLUDING THE CITIES OF...BILL...DOUGLAS...DEER CREEK... GLENROCK...SEMINOE DAM...RAWLINS...CHEYENNE 238 AM MDT MON JUL 11 2016 ...HIGH WIND WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE HIGH WIND WATCH. WESTERLY WIND GUSTS TO 50 TO 55 MPH WILL BE POSSIBLE...HOWEVER WIDESPREAD HIGH WINDS ARE NOT EXPECTED. $$ WYZ105>107-110-115>117-112200- /O.UPG.KCYS.HW.A.0015.160711T1500Z-160712T0000Z/ /O.NEW.KCYS.HW.W.0018.160711T1500Z-160712T0000Z/ SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-NORTH SNOWY RANGE FOOTHILLS-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- INCLUDING THE CITIES OF...MEDICINE BOW...SHIRLEY BASIN... BORDEAUX...WHEATLAND...GUERNSEY...ARLINGTON...ELK MOUNTAIN... BOSLER...LARAMIE...BUFORD...PUMPKIN VINE...VEDAUWOO...WHITAKER... FEDERAL...HORSE CREEK 238 AM MDT MON JUL 11 2016 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...9 AM THIS MORNING UNTIL 6 MPH THIS EVENING. * WINDS...WEST 30 T0 40 MPH WITH GUSTS TO 60 MPH. * IMPACTS...MAINLY TO TRANSPORTATION. SIGNIFICANT IMPACTS TO LIGHT WEIGHT AND HIGH PROFILE VEHICLES...WITH POTENTIAL FOR BLOW OVERS ESPECIALLY ON NORTH TO SOUTH ORIENTED ROADS. LOOSE OBJECTS COULD BLOW AROUND AND BECOME HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ NEZ002-003-019-095-096-112200- /O.NEW.KCYS.WI.Y.0011.160711T1500Z-160712T0000Z/ DAWES-BOX BUTTE-SCOTTS BLUFF-NORTH SIOUX-SOUTH SIOUX- INCLUDING THE CITIES OF...CHADRON...CHADRON ST PARK...ALLIANCE... SCOTTSBLUFF...GERING...HARRISON...AGATE 238 AM MDT MON JUL 11 2016 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING. * TIMING...9 AM THIS MORNING TO 6 PM THIS EVENING. * WINDS...WEST 30 TO 35 MPH WITH GUSTS TO 45 MPH. * IMPACTS...MAINLY TO TRANSPORTATION. HAZARDOUS DRIVING CONDITIONS MAY OCCUR FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES...ESPECIALLY ON NORTH TO SOUTH ORIENTED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jul 10, 12:48 PM MDT, 54 minutes earlier.
Area forecast discussion, Jul 10, 12:48 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1248 PM MDT SUN JUL 10 2016
.UPDATE...
Issued at 1241 PM MDT Sun Jul 10 2016
Critical fire weather conditions are expected to begin shortly for
the Sierra Madre range. At noon, the Sandstone RAWS reported an RH
of 16 percent with wind gusts to 32 MPH. RH values should continue
to trend lower through the afternoon, so have opted to include FWZ
305 in the current Red Flag Warning.
UPDATE Issued at 947 AM MDT Sun Jul 10 2016
Two concerns today. First, Red Flag Warnings appear to be on track
across the high plains of southeast Wyoming and the western Nebra-
ska Panhandle. The surface trough/dryline is moving slower than we
earlier anticipated, and resultant dew points are still in the low
60s at CDR/AIA. Morning guidance is also keeping a south component
to surface winds, so it might be tough to develop strong mixing or
scour out boundary layer moisture. Still, believe western portions
of FWZ 311-312 will hit Red Flag today. FWZ 305-307 will also bear
watching as they were close yesterday, plus we continue to have an
active wildfire near the CO/WY border. Second, we could get rather
close to High Wind Warning criteria west of the Laramie Range this
afternoon with soundings showing 45-50 knots available to mix, but
it still appears marginal. Will monitor over the next few hours. A
very hot day is expected otherwise, with widespread 95-105 degrees
likely over the plains.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 355 AM MDT Sun Jul 10 2016
Upper ridge axis extended from the Desert Southwest northeast
to the Upper Midwest. Large scale lift from a potent shortwave
over the eastern Dakotas and MN aided in development of a MCS
over this area. Upper low was approaching the WA/OR coast, with
strong southwest flow aloft across the Intermountain West. Wavy
surface boundary extended from NV to lows over northern UT, WY and
ND, with a trough from southwest SD through eastern CO to
southeast NM. Skies were partly cloudy with temperatures in the
60s and southerly winds 5-15 mph.
Forecast challenges during the next 24 to 48 hours will focus on
temperatures and winds. The model guidance is in good agreement
with the eastward track of the upper low and trough from the
Pacific Northwest through the northern Rockies and Great Plains.
Lee surface trough over the plains and 500mb height falls in
advance of the trough will generate stronger and gusty W-SW winds
today. Downslope winds will aid warming with hot afternoon
temperatures ranging from 95-105 degrees along and east of I-25.
No records are in jeopardy for July 10, with several locations
within a few degrees. Warm temperatures aloft will keep convection
to a minimum this afternoon, with a few high-based showers possible
across the NE Panhandle.
Anomalously strong 700mb winds (99th percentile) for July with
speeds peaking 50-55 kt for the wind prone areas. Model cross
sections show 55-65 kt winds above the mountain top inversion
Sunday night and Monday. Craig-Casper 700mb gradients exceed 60m
beginning at 12Z Monday and lasting until 00Z Tuesday. Could be
dealing with high wind highlights for the wind prone areas,
including Arlington and Bordeaux later today. Unusually strong
dry cold front for July will sweep through the CWA by Monday
morning. Very windy conditions are forecast throughout the day,
with W-NW winds gusting up to 55 mph. It will be noticeably cooler
Monday with high temperatures in the 70s to mid 80s for the plains
and 60s west. Tuesday will be dry and slightly warmer with upper
70s to upper 80s. It will not be as windy Tuesday with west winds
gusting to 35 mph west of the Laramie Range.
.LONG TERM...(Tuesday night through Saturday)
Issued at 255 AM MDT Sun Jul 10 2016
Weak shortwave will move over the region on Wednesday in zonal flow
aloft. A very dry airmass will persist over the CWA with min RH
values falling to around 15 percent yet again, however winds should
stay below critical levels. A front will push across areas to the
east of the Laramie Range by aftn. Low level moisture increases by
Thursday as southeasterly winds develop across the plains. The ECMWF
differs from the GFS in showing higher dewpoints and better instability
pushing westward into the plains of southeast WY Thursday-Saturday.
The GFS keeps much the higher CAPE values into the Panhandle. Kept
slight chance over portions of the plains from Thursday through
Saturday. Temps will warm to around normal by next weekend after a
cooler first half of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1102 AM MDT Sun Jul 10 2016
VFR conditions with gusty west to southwest winds this afternoon
that may persist into the evening hours. Winds pretty strong
Monday as a dry cold front moves through the area.
&&
.FIRE WEATHER...
Issued at 255 AM MDT Sun Jul 10 2016
Critical fire weather conditions are forecast for the Wyoming
plains and northern Nebraska Panhandle this afternoon due to hot
temperatures, strong and gusty winds, and very low humidities. A
Red Flag Warning is in effect for fire weather zones 301, 310,
311, AND 312 from noon until 8 PM this evening. Very windy
conditions will occur Monday with the passage of a strong cold
front, however temperatures will be noticeably cooler. Low
humidities will yield critical fire weather conditions for the
plains.
&&
.CYS Watches/Warnings/Advisories...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ301-305-310.
High Wind Watch from Monday morning through Monday afternoon for
WYZ101-104>107-109-110-115>118.
NE...Red Flag Warning until 8 PM MDT this evening for NEZ311-312.
&&
UPDATE...CLH
SHORT TERM...MAJ
LONG TERM...ZF
AVIATION...GCC
FIRE WEATHER...MAJHazardous weather outlook, Jul 10, 2:35 AM MDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 235 AM MDT SUN JUL 10 2016 WYZ101>119-110845- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 235 AM MDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT IT WILL BE DRY...HOT..AND WINDY TODAY FOR MUCH OF SOUTHEAST WYOMING. HIGH FIRE DANGER WILL OCCUR ACROSS THE WYOMING PLAINS...AND A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 8 PM FOR THESE AREAS. ELEVATED FIRE DANGER WILL EXIST ALONG AND WEST OF THE LARAMIE RANGE AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG AND GUSTY WINDS ARE LIKELY ON MONDAY...ESPECIALLY IN THE WIND PRONE AREAS NEAR ARLINGTON AND BORDEAUX...BEHIND AN UNSEASONABLY STRONG COLD FRONT. GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NEZ002-003-019>021-054-055-095-096-110845- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 235 AM MDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA. .DAY ONE...TODAY AND TONIGHT IT WILL BE DRY...HOT...AND BREEZY TODAY FOR MUCH OF THE NEBRASKA PANHANDLE. HIGH FIRE DANGER WILL OCCUR ACROSS THE NORTHERN HALF OF THE PANHANDLE...AND A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 8 PM FOR THESE AREAS. ELEVATED FIRE DANGER WILL EXIST IN THE SOUTHERN HALF OF THE PANHANDLE AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BREEZY TO WINDY CONDITIONS WILL OCCUR ON MONDAY BEHIND AN UNSEASONABLY STRONG COLD FRONT. GUSTS TO 40 TO 45 MPH WILL BE POSSIBLE...ESPECIALLY OVER THE NORTHERN PANHANDLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:24 PM MDT | Special Weather Statement | CYS | Laramie | 36 min |
| Jul 9, 8:01 PM MDT | Red Flag Warning | CYS | 27 hr | |
| Jul 10, 2:05 PM MDT | Red Flag Warning | CYS | 30 hr |
Nearby
High Wind Watches in Wyoming, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.